Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Severe constant heartburn. Taking prilosec, drinking vinegar in vain. Causes for heartburn?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
All of a sudden my daughter and I have constant unrelenting heartburn. We have tried Prilosec, drinking vinegar, etc. This has come on all of a sudden and my husband is not experiencing it. We live in the country, and heat with natural gas which we just got filled about a month ago. Plus, our dogs have TERRIBLE gas all of a sudden. No change in diet, drinking habits, exercise, etc. Help.
Posted Thu, 19 Apr 2012 in Digestion and Bowels
Answered by Dr. Mohammed Tauseef 3 hours later

Thank you for posting your query.

Your symptoms are likely to be due to Gastroesophageal reflux Disease (GERD) which is a chronic digestive disease that occurs when stomach acid or occasionally, bile flows back or refluxes into your food pipe (esophagus). When you swallow food, the lower esophageal sphincter which is a circular band of muscle around the bottom part of your esophagus relaxes to allow food and liquid to flow down into your stomach. Then it closes again. However, if this valve relaxes abnormally or weakens, stomach acid can flow back up into your esophagus, causing frequent heartburn and disrupting your normal daily routine. You are at risk of developing this if you are Obese, Diabetic, have Dry Mouth or if you smoke.

In view of the fact that you and your Daughter are suffering from this, I would recommend you to get yourself evaluated by a water, lose weight if you are obese, and avoid lying down immediately after having meals. Also get your Pets examined by a Vet.

Hope I have answered your query; I will be available if you have further follow-up queries.

Good Luck.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Follow-up: Severe constant heartburn. Taking prilosec, drinking vinegar in vain. Causes for heartburn? 9 hours later
Why would both of us have develooped it all of a sudden. We both have had heartburn in the past but not on a continuous non-stopping basis where medication doesn't even work. My theory was possibly inhaling bad propane or leaking propane due to the fact it is winter and the house is shut up with no open windows, etc. I know what GERD is but don't hink that is what is going on here.
Answered by Dr. Mohammed Tauseef 9 hours later

Thank you for writing back to me.
It is unlikely that your symptoms are being caused by exposure to propane. Exposure to lower levels is known to cause headache, euphoria, dizziness, drowsiness, light-headedness, blurred vision, fatigue, tremors, convulsions, loss of consciousness and coma. Exposure to high levels of propane can cause cardiac arrest or seizures If you’re suspecting a natural gas leak, I would suggest the following:
a.     Do not switch on any electrical appliance
b.     Do not use the stove
c.     Call Poison control or 911 immediately.
The most probable cause of the burning sensation would be gastro-esophageal reflux disease (GERD) is caused by excessive retrograde progression of acid-containing gastric secretions into the esophagus due to lax lower oesophageal sphincter (LES). It can be aggravated by coffee, alcohol, chocolate, fatty meals intake or certain medications.
I would suggest the following:
a.     Elevate your head while sleeping
b.     Take an over the counter antacid like Tablet TUMS 1 tab twice a day or tablet Zantac 300 mg twice a day.
c.     Avoid spicy and oily food
d.     Avoid consuming alcohol, smoking and any pain killers
e.     If the symptoms do not subside, please consult your physician who can prescribe a proton pump inhibitor like omeprazole

Good Luck and Take Care.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor